High alert meds High alert meds | allnurses

High alert meds

  1. 0 I was wondering if nurses can share some medications they feel are considered high alert and percautions to take for us new grad nurses to help prevent errors.
    •  
  2. 4 Comments

  3. Visit  K+MgSO4 profile page
    #1 10
    Potassium
    Insulins
    Narcotics
    Chemotherapy
    Heparins (and anti coagulants)
  4. Visit  classicdame profile page
    #2 0
    The Institute of Safe Medication Practices has a list of high alert drugs on their website. www.ismp.org
  5. Visit  bendyprissy profile page
    #3 0
    Not just high alert though. Don't forget the caustic meds like:

    Phenergan & Toradol - make sure you dilute & push slow or it will burn like fire.
    Lasix - if pushed faster than a turtle crawling then you can cause ototoxicity (even though turtles can crawl quite fast but you get the point.)
    Vancomycin & Potassium infusions will burn in a hand/wrist IV and if not infused slow enough to be tolerable.

    You'll use those a lot on M/S. Also don't forget to have the patients eat some crackers with the pain meds & antibiotics so you're not dealing with anti-nausea medication shortly thereafter. You'll learn these over time. I'm still learning.
  6. Visit  WeepingAngel profile page
    #4 0
    Cardiac meds, and parameters! Know the patient's BP and pulse before you give them all 5 varieties of blood pressure meds they take at home.

close